In a report published in the current issue of Psychotherapy and Psychosomatics a group of Italian investigators describe the case of a young men developing a psychotic reaction to natural testosterone booster products.
A range of natural testosterone booster products, reportedly capable of increasing levels of both muscle mass and muscular strength, are commercially available on the internet. One of these products (Universal N1-T) is particularly popular because of its claim of being a powerful protestosterone natural formula supposedly containing a concoction of herbs, which include:
Tribulus terrestris (main ingredient), Eurycoma longifolia , Avena sativa , Erythroxylum catuaba , Herba epimedii , Salvia sclarea , and bioperine. This study reports on a psychotic episode which apparently occurred in association with self-administration of this particular herbal mixture.
Mr. A.B., a gym enthusiast, was a 29-year-old white man with satisfactory levels of premorbid social, occupational, and relationship activities. Over the previous 2 months, and on completion of his daily training in the gym, Mr. A.B. had started to regularly self-administer himself with 1 tablet o.d. of Universal N1-T, which he had purchased online. In association with the intake of this product, both his physical and sexual performance reportedly improved.
At the same time, he experienced an increase in muscular strength and muscle mass levels. Conversely, however, he started developing persecutory delusions, aggressive feelings, and auditory/ visual perceptual disturbances. In particular, he had the sensation that people were walking whilst being bent sideways at 45°. Furthermore, he was scared that he had 'snakes' instead of veins in his arms and was scared by those 'monsters' which were following him. To cope with these 'external forces' which were trying to 'bend' his body, he used to regularly and energetically stretch his muscles. Furthermore, he became convinced that his father had died and, when confronted by his relatives on this issue, he engaged in a violent fight with them before running away. In doing so, he became involved in a serious car accident and was eventually assessed and hospitalized in the local psychiatric unit, where he was treated with haloperidol. Within a week, both his perceptual disturbances and delusional thoughts disappeared. In the subsequent 9 months, the client was regularly followed up and no re-emergence of psychotic symptoms was observed; it is confirmed that he had not resumed any use of Universal N1-T.
Hence, to better assess the findings from this particular case report, the investigators carried out a range of qualitative Google searches in October 2011 using keywords such as 'Universal N1T', ' Tribulus terrestris ', ' Eurycoma longifolia ', and other Universal N1-T component terms. Results showed that most anecdotal online users'/bodybuilders' reports suggest that Universal N1-T is not typically associated with relevant side effects. However, according to other online sources, its long-term high-dosage ingestion may well be accompanied by rage, anger, mental confusion, and chaos.